Ohio, 2007

Flash Flood and Flooding in Ohio, August 21, 2007

August 21, 2007 · NWS ILN · 3 events in 1 county or zone

Persistent thunderstorms moved across west central Ohio during the morning, producing three to four inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Persistent thunderstorms moved across west central Ohio during the morning, producing three to four inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 21, 12:46 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 21, 12:46 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
146 AM EDT TUE AUG 21 2007

.SYNOPSIS...
MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM ERIN WILL
MERGE WITH A STATIONARY FRONT ACROSS NORTHERN OHIO TONIGHT...AS A
MIDLEVEL SHORTWAVE MOVES EAST ACROSS THE OHIO VALLEY. MIDLEVEL
RIDGING WILL BUILD INTO THE REGION BY MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
ACTIVE WEATHER PATTERN OVERNIGHT WITH MIDLEVEL SHORTWAVE TO THE
WEST INTERACTING WITH STATIONARY FRONT ACROSS OHIO. HEAVY RAIN
THREAT CONTINUES TO INCREASE AS LOW LEVEL JET ACROSS THE MIDDLE OH
VALLEY TRANSPORTS MOISTURE FROM FORMER TROPICAL STORM ERIN INTO
THE OHIO VALLEY. EXPECT PRECIP COVERAGE TO INCREASE LATE THIS
EVENING AS CONVERGENCE AHEAD OF LLJ STRENGTHENS AND EXPANDS EAST
INTO THE CENTRAL CWA. PRECIPITABLE WATER VALUES WILL INCREASE TO
OVER 2 INCHES WITH PROLONGED FORCING ALONG AND AHEAD OF THE FRONT
OVERNIGHT. THIS WILL ENHANCE THE HEAVY RAIN THREAT...ESPECIALLY
ALONG AND NORTH OF THE OHIO RIVER. WILL KEEP FLOOD WATCH GOING FOR
THE ENTIRE AREA THROUGH 10Z. EVEN THOUGH BEST FORCING SHOULD KEEP
WIDESPREAD PRECIP FOCUSED ACROSS THE NORTHERN TWO THIRDS OF THE
CWA...THE AMOUNT OF MOISTURE IN THE ATMOSPHERE WILL MEAN ANY
TSTM WILL BE CAPABLE OF HEAVY RAIN...SO WILL KEEP THE SOUTHERN
CWA INCLUDED IN THE FLOOD WATCH OVERNIGHT.

BOUNDARY HAS REACHED NEAR THE OHIO RIVER WITH WIDESPREAD RAIN TO THE
NORTH.  THIS ACTIVITY HAS STABILIZED THE AIRMASS AHEAD OF
IT...HOWEVER WEAK ELEVATED INSTABILITY REMAINS TO THE NORTH OF THE
FRONT.  1 KM SHEAR IS QUICKLY INCREASING AS H8 JET INCREASES AND
MOVES INTO THE WESTERN PORTION OF THE CWA.  AS A RESULT...HAVE BEEN
SEEING WEAK BOWING STRUCTURES EMBEDDED WITHIN THE LARGE AREA OF RAIN
NORTH OF THE BOUNDARY.  FOR THIS REASON...WILL GO AHEAD AND KEEP
WW621 GOING THROUGH 01Z...BUT HAVE TRIMMED OFF COUNTIES ALONG AND
NORTH OF I-70 WHERE ELEVATED INSTBY HAS DROPPED TO BELOW 500 J/KG.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
PRECIP COVERAGE SHOULD DECREASE FROM WEST TO EAST TUESDAY MORNING
AS H5 SHORTWAVE DEAMPLIFIES AND MOVES EAST OF THE REGION. HOWEVER
WITH BOUNDARY STILL IN THE VICINITY AND CAPE VALUES INCREASING TO
1500-2500 J/KG...WILL KEEP A CHANCE OF SHRA AND TSRA THROUGH TUES
EVENING. KEPT HIGHEST CHANCE ACROSS THE NORTHEAST HALF IN VICINITY
OF RETREATING FRONT. PRECIP CHANCES WILL DECREASE TUES EVENING AND
TUES NIGHT AS MIDLEVEL RIDGE BEGINS TO BUILD IN FROM THE SOUTH.
WENT CLOSER TO WARMER MAV TEMPS FOR HIGHS...WHICH SEEMS TO HAVE A
BETTER HANDLE ON TEMP PATTERNS IN THE WARMER AIRMASS SOUTH OF THE
FRONT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MID/UPPER LEVEL RIDGE OVER THE SOUTHERN UNITED STATES FORECAST TO
BUILD SLOWLY NORTH INTO THE OHIO VALLEY WEDNESDAY AND THURSDAY. AS
IT DOES...BOUNDARY WILL LIFT BACK TO OUR NORTH....LEADING TO A
DECREASING CHANCE OF PCPN FROM SOUTH TO NORTH ACROSS OUR AREA. WILL
THEREFORE LIMIT HIGHEST POPS TO THE NORTHERN PORTIONS OF OUR FA
THROUGH THE END OF THE WORK WEEK. RIDGE WILL BEGIN TO BREAK DOWN
LATE IN THE WEEK WITH SOME SHORT WAVE ENERGY AND ITS ASSOCIATED
FRONT MOVING THROUGH SATURDAY INTO SUNDAY. THIS WILL LEAD TO A
BETTER CHANCE FOR THUNDERSTORMS OVER THE WEEKEND. MODELS HAVE
TRENDED A LITTLE SLOWER WITH THIS SO WILL GO AHEAD AND LINGER SOME
LOW POPS THROUGH SUNDAY.

NAM-WRF NOT AS AGGRESSIVE AS THE GFS BUILDING RIDGE UP INTO OUR AREA
AND AS A RESULT IS CONSIDERABLY COOLER WITH ITS THERMAL
FIELDS/GUIDANCE TEMPS. WILL GO AHEAD AND LEAN TOWARD THE WARMER GFS
BASED ON THE WARMER BIAS OVER THE LAST SEVERAL WEEKS AND TO MAINTAIN
CONSISTENCY WITH OUR ONGOING FORECAST.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
MAIN FCST PROBLEM THIS MORNING IS THE DEVELOPING LIFR CIGS AT
KDAY...KILN...KCMH AND KLCK. RECENT RAINFALL AT THESE LOCATIONS
HAVE SATURATED THE AIRMASS. WITH WEAK WAA OVERNIGHT...THESE SITES
SHOULD CONTINUE TO SEE LIFR CIGS WITH MAINLY MVFR VSBYS WITH MIST.
AS FOR KCVG AND KLUK...THEY BARELY RECEIVED ANY PCPN AND THUS
THEIR CIGS SHOULD REMAIN IN THE VFR CATEGORY. THEY WILL
EXPERIENCE...HOWEVER...SOME MINOR MVFR CONDITIONS WITH MIST.

CIGS WILL BE SLOW TO RISE DURING THE MORNING HOURS. ALL AFFECTED
AFOREMENTIONED SITES SHOULD BREAK OUT INTO VFR CIGS BY 18Z.
THEREAFTER...WEAK MID LVL RIDGING WILL KEEP ANY POP UP
SHOWER/THUNDERSTORMS AT A MINIMUM DURING THE PEAK HEATING OF THE
DAY.  THUS...WILL NOT MENTION AT TAFS.

FOR THE PERIOD BETWEEN 00Z AND 06Z WEDNESDAY...AN APCHING S/WV
MAY RESULT IN MORE SCATTERED SHOWER/THUNDERSTORM ACTIVITY ACRS THE
WRN PART OF THE FCST AREA. CHC/S ARE STILL AT 30 PERCENT AND THUS
WILL LEAVE OUT OF THE TAFS.

OUTLOOK...BETTER CHANCE OF THUNDERSTORMS EXPECTED ON SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR KYZ089>100.
IN...FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...LOTT
AVIATION...HICKMAN
Hazardous weather outlook, Aug 20, 7:41 PM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
841 PM EDT MON AUG 20 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-220045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
841 PM EDT MON AUG 20 2007

...FLOOD WATCH IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY. HEAT
INDEX VALUES MAY APPROACH 100 DEGREES DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 153 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Hardin

When
August 21, 1:58 AM EST to 3:00 AM EST
Where
Hardin County, Patterson
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.780, -83.520

A vehicle was submerged in high water near the intersection of State Routes 53 and 81.

Flash Flood, Hardin

When
August 21, 4:36 AM EST to 7:00 AM EST
Where
Hardin County, Forest
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.800, -83.500

Numerous roads throughout the northern part of the county were submerged in three to four feet of water. A vehicle was stranded and floating in high water in Forest.

Flood, Hardin

When
August 21, 3:30 PM EST to 11:00 PM EST
Where
Hardin County, Dunkirk to Forest
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.780, -83.650

Several county roads remained flooded and closed across the northern part of the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56179, 56177, 56180.